Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 14, NWS Nashville, TN

April 2, 2009Davidson County, Sumner County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 2, 2009, 3:56 PM CDT for Davidson County, Sumner County, Tennessee. It was in force for 34 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2009, 3:56 PM CDT (20:56 UTC)
Expired
Apr 2, 2009, 4:30 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 7 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 3:59 PM CDTTORNADONashville, TNROOF DAMAGE TO THE BLDG/20 TO 30 CARS DAMAGED IN PARKING LOT.
Apr 2, 4:00 PM CDTTORNADO7 E Nashville, TNNUMEROUS LARGE TREES DOWN AT KIPPLING AND HAROLD DRIVE IN DONELSON AREA
Apr 2, 4:00 PM CDTTORNADONashville, TN*** 1 INJ *** EF1 TORNADO TOUCHDOWN AT CURREY ROAD AND BRILEY PARKWAY AND LIFTED AT AIR LANE DRIVE. MAXIMUM ESTIMATED WIND SPEED WAS 90 TO 100 MPH. THE PATH LENGTH WAS 2 MILES WITH A MAXIMUM WIDTH OF 50 TO 100 YARDS. ONE MINOR INJURY WAS REPORTED BUT DETAILS U
Apr 2, 4:02 PM CDTTORNADONashville, TNI40 AND BRILEY PARKWAY 2 OVERTURNED SEMI-TRUCKS
Apr 2, 4:05 PM CDTTSTM WND DMG2 E Nashville, TNTREES DOWN ON WOODBURY DR IN DONNELSON
Apr 2, 4:06 PM CDTTORNADO7 E Nashville, TNPOSSIBLE TORNADO REPORTED AT KERMIT DRIVE AND WOODBURY DRIVE IN DONELSON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 2:40 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 022056
TOROHX
TNC037-165-022130-
/O.NEW.KOHX.TO.W.0014.090402T2056Z-090402T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
356 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF NASHVILLE...
  SOUTHWESTERN SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 430 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OAK HILL...
  OR 7 MILES SOUTHEAST OF NASHVILLE...MOVING NORTH AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  NASHVILLE BY 405 PM CDT...
  LAKEWOOD BY 425 PM CDT...
  HENDERSONVILLE...GOODLETTSVILLE AND 7 MILES SOUTH OF MILLERSVILLE
  BY 430 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3642 8649 3630 8653 3632 8654 3629 8656
      3626 8656 3625 8658 3619 8656 3598 8663
      3601 8675 3604 8678 3605 8684 3639 8678
      3642 8673 3643 8669 3645 8667
TIME...MOT...LOC 2057Z 194DEG 22KT 3609 8672

$$

ROSE
1 follow-up statement
000 
WWUS54 KOHX 022107
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
407 PM CDT THU APR 2 2009

TNC037-165-022130-
/O.CON.KOHX.TO.W.0014.000000T0000Z-090402T2130Z/
DAVIDSON TN-SUMNER TN-
407 PM CDT THU APR 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHWESTERN SUMNER AND EASTERN DAVIDSON COUNTIES...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED IN THE DONELSON
AREA NEAR TWO RIVERS SCHOOL. THE TORNADO IS MOST LIKELY RAIN WRAPPED...
MOVING NORTH AT 25 MPH.

THE TORNADO WILL BE NEAR...
  EAST NASHVILLE BY 410 PM CDT...
  LAKEWOOD BY 425 PM CDT...
  HENDERSONVILLE...GOODLETTSVILLE AND 7 MILES SOUTH OF MILLERSVILLE
  BY 430 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR CENTRAL TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
800 PM CDT THURSDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3642 8649 3630 8653 3632 8654 3629 8656
      3626 8656 3625 8658 3619 8656 3598 8663
      3601 8675 3604 8678 3605 8684 3639 8678
      3642 8673 3643 8669 3645 8667
TIME...MOT...LOC 2105Z 194DEG 22KT 3614 8670

$$

BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 2, 3:39 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 2, 3:39 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT THU APR 2 2009

.DISCUSSION...
VERY COMPLEX SFC/LL PATTERN ON LATEST ANALYSIS. MAIN SFC/LL LOW NOW
ACROSS LIT...WITH WEAK SFC WAVE NEAR PAH. AIRMASS CONTINUES TO
DESTABILIZE WITH DIURNAL HEATING AND WEAK UPPER IMPULSE. JET STRUCTURE
ALSO CONTINUES TO INCREASE AS ML JET CUTS INTO NORTHWEST MS. THUS
SHWRS/TSTMS DEVELOPING RAPIDLY WEST OF I-65.

SFC/LL LOW AND VERY CLOSE TRAILING NEGATIVE TILTED TROUGH/UPPER LOW
WILL CONTINUE MOVING NORTHEAST THROUGH 12Z FRIDAY...PASSING JUST NORTHWEST
OF THE MID-STATE. THIS WILL DRAG SOUTHERN WARM FRONT UP AND ACROSS THE
AREA EARLY THIS EVENING INCREASING INSTABILITY FURTHER AS WELL AS
INCREASING SHEAR. THUS AS THESE LOWS MOVE...WIDESPREAD ACTIVITY EXPECTED
TO LAST INTO THE EARLY EVENING...THEN EITHER CONTINUE OR POSSIBLY REFIRE
JUST AHEAD OF COLD FRONT LATER WHICH WILL MOVE BY BETWEEN 06-12Z.

WITH FRONT AND UPPER TROUGH JUST EAST AROUND 12Z...A FEW SHOWERS EXPECTED
TO LINGER BACK ACROSS THE EAST IN THE MORNING...BUT THEN CLEAR IN THE
AFTERNOON AS WEAK UPPER RIDGING AND DRIER AIR BUILDS IN.

THINGS WILL REMAIN DRY THROUGH SATURDAY NIGHT BUT ON SUNDAY...YET ANOTHER
PRETTY STRONG COLD FRONT MOVES THROUGH IN THE AFTERNOON. THIS FRONT ALSO
IS SUPPORTED BY PRETTY GOOD UPPER SYSTEM AND THAT WILL LEAVE ANOTHER
OUTSIDE CHANCE OF SEVERE WEATHER LATE IN THE DAY.

DEEP UPPER TROUGHING THEN SETTLES ON THE AREA SUNDAY NIGHT THROUGH
TUESDAY...BRINGING A BIG COOL DOWN TO THE REGION. THIS CLIPPER TYPE SYSTEM
WILL ALSO BRING POOL OF MOISTURE DOWN WHICH MAY BRING A FEW LIGHT SHOWERS
AS WELL AS MAYBE EVEN SOME LIGHT SNOW SHOWERS/FLURRIES ACROSS THE
EXTREME NORTH AND NORTHEAST.

DRY WX RETURNS WEDNESDAY BUT THEN THE NEXT IS ALREADY ON THE DOOR STEP
LATE WEDNESDAY NIGHT. A FEW STORMS ARE EXPECTED TO SPILL INTO THE WEST
IN THE PRE-DAWN HOURS...THEN SPREAD ACROSS THE ENTIRE CWA ON THURSDAY.

PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      49  59  40  70 / 100  10  10  10
CLARKSVILLE    47  58  37  72 / 100  10  10  10
CROSSVILLE     45  57  38  67 / 100  30  10  10
COLUMBIA       49  60  40  72 / 100  10  10  10
LAWRENCEBURG   50  62  40  73 / 100  10  10  10
WAVERLY        48  59  38  71 / 100  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Apr 2, 5:41 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
541 AM CDT THU APR 2 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-031045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
541 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM IS MOVING OUT OF THE PLAINS. A COMBINATION
OF FAVORABLE THERMODYNAMIC FACTORS AND LOW LEVEL WIND SHEAR WILL
PRODUCE A CHANCE OF SEVERE STORMS OVER THE MIDSTATE DURING THE
AFTERNOON AND EVENING. THE HEAVIEST STORMS WILL LIKELY ENTER THE
WESTERN MIDSTATE IN THE AFTERNOON AND MOVE ACROSS THE AREA DURING THE
AFTERNOON AND EVENING HOURS. THE MOST COMMON THREAT WILL BE
DAMAGING HAIL AND WINDS. A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL ENTER THE MIDSTATE ON SUNDAY WITH
SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. THESE STORMS
ARE UNLIKELY TO REACH SEVERE LEVELS. A GOOD PUNCH OF COLD AIR
BEHIND THE FRONT IS EXPECTED WITH SCATTERED SNOW SHOWERS IN THE
CUMBERLAND PLATEAU. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS LIKELY THIS AFTERNOON
AND EVENING.

JLM

In the hours before

Special weather statement, Apr 2, 1:35 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
135 PM CDT THU APR 2 2009

TNZ056>058-060>062-075-077>079-093>095-021900-
BEDFORD-COFFEE-GILES-GRUNDY-HICKMAN-LAWRENCE-LEWIS-MARSHALL-MAURY-
PERRY-RUTHERFORD-WARREN-WAYNE-
135 PM CDT THU APR 2 2009

AT 130 PM...SCATTERED THUNDERSTORMS ARE DEVELOPING RAPIDLY IN
SOUTHWEST MIDDLE TENNESSEE AND WILL QUICKLY INTENSIFY AS THEY MOVE
NORTH THROUGH WAYNE...PERRY...LEWIS COUNTIES. IF YOU LIVE IN
SOUTHWEST MIDDLE TENNESSEE...STAY TUNED TO NOAA WEATHER RADIO FOR
FURTHER STATEMENTS AND WARNING SHOULD THEY BECOME NECESSARY.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 1:32 PM CDTSevere Thunderstorm WarningOHXWayne28 min
Apr 2, 2:06 PM CDTSevere Thunderstorm WarningOHXHickman, Perry24 min
Apr 2, 2:17 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman28 min
Apr 2, 2:35 PM CDTSevere Thunderstorm WarningOHXLawrence25 min
Apr 2, 2:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury23 min
Apr 2, 2:45 PM CDTSevere Thunderstorm WarningOHXDickson30 min
Apr 2, 2:46 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson29 min
Apr 2, 2:53 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson37 min
Apr 2, 2:55 PM CDTTornado WarningOHXGiles, Maury35 min
Apr 2, 3:12 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson33 min
Apr 2, 3:19 PM CDTTornado WarningOHXCheatham, Robertson26 min
Apr 2, 3:30 PM CDTTornado WarningOHXMaury, Williamson15 min
Apr 2, 3:34 PM CDTFlash Flood WarningOHXWayne3 hr
Apr 2, 3:36 PM CDTFlash Flood WarningOHXMaury3 hr
Apr 2, 3:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson29 min
Apr 2, 3:53 PM CDTFlash Flood WarningOHXWilliamson37 min
Apr 2, 4:01 PM CDTFlash Flood WarningOHXDickson3 hr
Apr 2, 4:08 PM CDTFlash Flood WarningOHXDavidson, Williamson7 hr
Apr 2, 4:23 PM CDTTornado WarningOHXSumner22 min
Apr 2, 4:29 PM CDTAreal Flood WarningOHXPerry3 hr
Apr 2, 4:37 PM CDTAreal Flood WarningOHXWilliamson3 hr
Apr 2, 4:43 PM CDTAreal Flood WarningOHXLawrence3 hr
Apr 2, 4:43 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson32 min
Apr 2, 6:29 PM CDTFlash Flood WarningOHXWayne4 hr
Apr 2, 6:31 PM CDTFlash Flood WarningOHXMaury4 hr
Apr 2, 6:39 PM CDTFlash Flood WarningOHXSumner4 hr
Apr 2, 6:55 PM CDTFlash Flood WarningOHXRobertson4 hr

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.